Wisconsin, 2012Hail and Damaging Winds in Wisconsin, July 2, 2012
July 2, 2012 · NWS GRB · 15 events in 5 counties and zones
Growing clusters of strong to severe thunderstorms over northeast and east-central Wisconsin interacted with a Lake Michigan lake breeze boundary. The storms became better organized and grew and became more widespread, producing large hail, wind damage and torrential rainfall that led to some minor flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $270,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Growing clusters of strong to severe thunderstorms over northeast and east-central Wisconsin interacted with a Lake Michigan lake breeze boundary. The storms became better organized and grew and became more widespread, producing large hail, wind damage and torrential rainfall that led to some minor flooding.
Winnebago County was hardest hit by the storms with hail to golf ball size, wind gusts of 60 to 70 mph and heavy rainfall. Damage there was estimated at $250,000. Construction signs, barrels and a crane were toppled by the thunderstorm winds and approximately 500 homes sustained at least minor damage from the hail. Torrential rainfall caused minor street flooding in the Oshkosh area and ponding of water on part of U.S. Highway 41. As many as four homes in the county may have been struck by lightning during the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 2, 3:00 PM CST, 42 minutes earlier.
Area forecast discussion, Jul 2, 3:00 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
400 PM CDT MON JUL 2 2012
.SHORT TERM...TONIGHT AND TUESDAY.
COMBINATION OF WARM FROM LIFTING NORTH ACROSS CENTRAL
WISCONSIN...INCREASING INSTABLITY AND WEAK UPPER-LEVEL
DISTURBANCES MOVING ACROSS THE STATE FROM MINNESOTA HAVE COMBINED
TO GENERATE A FEW ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
THROUGH MUCH OF THE AFTERNOON. SHORT-TERM MODELS HAVE STRUGGLED
WITH TIMING AND LOCATION OF SCATTERED CONVECTION LATE THIS
AFTERNOON AND INTO THE EVENING. FEEL BEST CHANCE FOR SCATTERED
ACTIVITY FOR LATE THIS AFTERNOON INTO THE EARLY EVENING WILL BE
ALONG WARM FRONT CURRENTLY LIFTING NORTHEAST ACROSS CENTRAL
WISCONSIN TO THE FOX VALLEY. RADAR IMAGERY INDICATES A FEW
SCATTERED SHOWERS AND THUNDERSTORMS STILL TRYING TO INITIATE NEAR
THE WARM FRONT OVER PARTS OF WAUSHARA NORTH TO SOUTHERN SHAWANO
COUNTIES. HRRR HAS ALSO HINTED AT SCATTERED ACTIVITY FORMING IN
THIS AREA AS WELL AS FURTHER NORTH INTO CENTRAL WISCONSIN FROM
WAUSAU NORTH TO RHINELANDER. FEEL THIS ACTIVITY WILL INCREASE IN
AREA COVERAGE SOMEWHAT...THEN DIMINSH AFTER SUNSET.
BIG QUESTION WILL BE WHAT HAPPENS AFTER MIDNIGHT AS MODELS OFFER
VARIOUS SOLUTIONS FOR POTENTIAL FOR MCS INITIATION OVER THE
EASTERN DAKOTAS LATER TONIGHT AND SUBSEQUENT FORWARD PROPAGATION
THEREAFTER. ACTIVTY IN THAT AREA THIS AFTERNOON HAS BEEN
STRUGGLING...BUT SUSPECT AS LLJ STRENGTHENS AHEAD OF UPSTREAM SHORTWAVE
...ACTIVITY SHOULD GET ORGANIZED THIS EVENING. BEST GUESS IS THAT
ANY MCS THAT CAN GET ORGANIZED WILL LIKELY HEAD ESE ACROSS NORTHERN
WISCONSIN AFTER MIDNIGHT...THEN PERHAPS TURN MORE SOUTHEAST INTO
THE FOX VALLEY BY AROUND 12Z TUESDAY. HAVE HIGHEST POPS OVERNIGHT
ACROSS THE NORTH AND TAPPERED TO SLIGHT CHANCES ACROSS THE
SOUTHEAST PORTION OF THE FORECAST AREA. MAINTAINED CHANCE POPS FOR
MAINLY THE NORTHEAST THIRD OF THE FORECAST AREA EARLY TUESDAY AS
UPPER-LEVEL DISTURBANCE AND MCS ACTIVITY SWINGS EAST OF THE AREA.
AS PARTS OF THE SOUTHERN FORECAST AREA HAVE ALREADY MET HEAT
ADVISORY CRITERIA...IN COORDINATIN WITH SURROUNDING OFFICES OPTED
TO START EXTENDED HEAT ADVISORY THIS AFTERNOON TO CONTINUE THROUGH
MUCH OF THE WEEK.
.LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY...TEMPERATURES AND
ASSOCIATED HEAT ADVISORY HEADLINES...AND PCPN CHANCES...ARE THE
MAIN FCST CONCERNS.
AN EXTENDED PERIOD OF HOT TEMPERATURES SHOULD CONTINUE THROUGH
FRIDAY...WITH HEAT INDICES REACHING THE 95-105 RANGE DURING THE
AFTERNOONS. FOR PROLONGED EVENTS OF 4 DAYS OR LONGER...WE LOWER
THE HEAT ADVISORY THRESHOLD TO 95+...WHICH MAKES THE ISSUANCE OF
AN ADVISORY AN EASIER CALL. RIGHT NOW...THE HOTTEST DAY APPEARS
TO BE THURSDAY...WITH ACTUAL TEMPERATURES EXPECTED TO REACH 95 TO
100 DEGREES OVER MUCH OF C/EC/NE WI. FORTUNATELY DAYTIME MIXING
SHOULD CAUSE DEW POINTS TO DROP INTO THE LOWER TO MIDDLE 60S IN
THE SANDY SOIL LOCATIONS...WHICH ARE TYPICALLY ARE WARMEST SPOTS.
THIS SHOULD KEEP OUR HEAT INDICES MAINLY BELOW WARNING CRITERIA.
THE HEAT ADVISORY WILL CONTINUE THROUGH FRIDAY EVENING...AND
GENERALLY COVER AREAS SOUTH OF A LINE FROM WAUSAU TO SHAWANO TO
GREEN BAY...EXCLUDING THE LAKESHORE COUNTIES. THE PASSAGE OF A
COLD FRONT WILL BRING A REPRIEVE FROM THE HOT TEMPERATURES OVER
THE WEEKEND.
OUR BEST PCPN CHANCES SHOULD BE ASSOCIATED WITH A COUPLE
DIFFERENT COLD FRONTAL PASSAGES...TUESDAY NIGHT AND FRIDAY/FRIDAY
NIGHT. CONVERGENCE ALONG THE BOUNDARY ON TUESDAY IS EXPECTED TO
BE SHALLOW AND WEAK...WITH LIGHT WESTERLY FLOW EXPECTED AT 925/850
MB. THERE WILL BE CONSIDERABLE INSTABILITY ALONG THE BOUNDARY...
BUT GIVEN THE WEAK FORCING...THINK THAT OUR CURRENT 20-30 POPS
WILL SUFFICE. EXPECT A LULL IN THE PCPN CHANCES FROM WEDS THROUGH
THU NGT...AS AN UPPER LEVEL RIDGE BUILDS OVER THE REGION. CHANCE
POPS SEEM WARRANTED WITH THE SECOND FROPA ON FRI/FRI NGT...WITH
A RETURN TO DRIER CONDITIONS OVER THE WEEKEND.
&&
.AVIATION...MAINLY VFR CONDITIONS THROUGH TUESDAY. SCATTERED THUNDERSTORMS
POSSIBLE OVER PARTS OF THE FOX VALLEY AND CENTRAL WISCONSIN THIS
EVENING...THEN AGAIN MAINLY ACROSS NORTHERN WISCONSIN AFTER
MIDNIGHT TONIGHT WITH POSSIBLE ORGANIZED CONVECTIVE COMPLEX.
ISOLATED TO SCATTERED MVFR CONDITIONS POSSIBLE MAINLY ACROSS THE
NORTH WITH ANY MCS ACTIVITY...BUT GIVEN MODEL UNCERTAINLY ON TRACK
OF THIS COMPLEX ONLY MENTIONED THUNDER IN RHI TAFS FOR NOW.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 10 PM CDT FRIDAY FOR WIZ030-031-035>039-045-
048-049.
&&
ESB/KIECKBUSCH
Hazardous weather outlook, Jul 2, 3:03 PM CST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
403 PM CDT MON JUL 2 2012
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-032115-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
403 PM CDT MON JUL 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING OVER THE FOX
VALLEY...THEN LATER TONIGHT ACROSS NORTHERN WISCONSIN. THERE IS A
SLIGHT RISK OF SEVERE STORMS WITH DAMAGING WINDS AND HEAVY
RAINFALL FOR LATER TONIGHT....ESPECIALLY NORTH OF THE HIGHWAY 29.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY
HOT AND HUMID CONDITIONS WILL COMBINE TO PRODUCE HEAT INDICES
OF 95 TO 105 OVER MUCH OF CENTRAL...EAST CENTRAL AND NORTHEAST
WISCONSIN FROM TUESDAY THROUGH FRIDAY. A HEAT ADVISORY HAS BEEN
ISSUED FOR AREAS ALONG AND SOUTH OF A LINE FROM WAUSAU TO SHAWANO
TO GREEN BAY THROUGH FRIDAY EVENING. PERSONS WORKING OR PLAYING
OUTDOORS SHOULD MAKE SURE THEY TAKE BREAKS IN THE SHADE AND HAVE
PLENTY OF WATER. ORGANIZERS OF LARGE OUTDOOR ACTIVITIES FOR
INDEPENDENCE DAY SHOULD HAVE ADEQUATE WATER AND SHADE FOR THE
NUMBER OF PEOPLE THAT ARE EXPECTED.
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT AS A
WEAK COLD FRONT MOVES ACROSS THE AREA. A FEW OF THESE STORMS COULD
BE SEVERE...WITH DAMAGING WINDS AND HEAVY RAINFALL.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE FRIDAY AND FRIDAY NIGHT...
BUT IT IS TOO EARLY TO DETERMINE IF THEY MIGHT BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT INTO TUESDAY.
LMZ521-522-541>543-032115-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
403 PM CDT MON JUL 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.
.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT. A FEW STRONG TO SEVERE
STORMS WITH GUSTY WINDS COULD MOVE INTO THE AREA LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY AND TUESDAY NIGHT
AS A WEAK COLD FRONT MOVES ACROSS THE AREA. A FEW OF THESE STORMS
COULD BE SEVERE...WITH STRONG WINDS AND HEAVY RAINFALL.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE ON FRIDAY AND FRIDAY NIGHT...
BUT IT IS TOO EARLY TO DETERMINE IF THEY MIGHT BE SEVERE.
INCREASING HUMIDITY MAY LEAD TO AREAS OF DENSE FOG OVER THE COLD
NEARSHORE WATERS OF LAKE MICHIGAN DURING THE WORK WEEK.
VERY WARM TEMPERATURES ARE EXPECTED THROUGH FRIDAY...WITH INLAND
AREAS REACHING THE UPPER 80S AND LOWER 90S AT TIMES. THOSE WITH
OUTDOOR PLANS AWAY FROM THE LAKESHORE SHOULD BE PREPARED FOR HOT
AND HUMID CONDITIONS.
EB/TSK
In the hours before
Special weather statement, Jul 2, 3:38 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
438 PM CDT MON JUL 2 2012
WIZ031-037>039-045-048-049-074-022330-
BROWN-CALUMET-OUTAGAMIE-SHAWANO-SOUTHERN OCONTO
COUNTY-WAUPACA-WAUSHARA-WINNEBAGO-
438 PM CDT MON JUL 2 2012
...THUNDERSTORMS WITH HEAVY RAINFALL AND FREQUENT LIGHTNING...
AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SHAWANO TO
19 MILES WEST OF OSHKOSH...MOVING EAST AT 15 MPH.
AT 428 PM CDT...WEATHER SPOTTERS IN THE CLINTONVILLE VICINITY HAVE
OBSERVED PEA TO DIME SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING
AND HEAVY DOWNPOURS. GUSTY WINDS ARE ALSO POSSIBLE.
* THUNDERSTORMS WILL BE NEAR...
BLACK CREEK BY 525 PM CDT...
PULASKI AND OSHKOSH BY 545 PM CDT...
APPLETON BY 555 PM CDT...
KAUKAUNA BY 620 PM CDT...
GREEN BAY BY 630 PM CDT...
GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. STAY
AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
TH
Local storm report, Jul 2, 3:42 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
442 PM CDT MON JUL 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL CLINTONVILLE 44.61N 88.75W
07/02/2012 M0.25 INCH WAUPACA WI STORM CHASER
PEA TO DIME SAIZE HAIL
0440 PM HAIL CLINTONVILLE 44.61N 88.75W
07/02/2012 M0.50 INCH WAUPACA WI TRAINED SPOTTER
&&
ASHLEYWEvent by event
7 hail, 7 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Hail, Waupaca
- When
- July 2, 3:42 PM CST to 3:44 PM CST
- Where
- Waupaca County, 0.69 mi S of Clintonville to 1 mi NE of Clintonville
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.610, -88.750
Ping pong ball size hail fell at Clintonville.
Hail, Waupaca
- When
- July 2, 4:05 PM CST
- Where
- Waupaca County, 2.07 mi N of New London
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.410, -88.750
Nickel size hail fell north of New London.
Hail, Waupaca
- When
- July 2, 4:30 PM CST
- Where
- Waupaca County, New London
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.380, -88.750
Walnut size hail fell at New London.
Hail, Waupaca
- When
- July 2, 4:45 PM CST
- Where
- Waupaca County, New London
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.380, -88.750
Hail up to quarter size fell at New London.
Hail, Outagamie
- When
- July 2, 4:57 PM CST
- Where
- Outagamie County, Hortonville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.330, -88.630
Penny size hail fell at Hortonville.
Thunderstorm Wind, Winnebago
- When
- July 2, 5:30 PM CST
- Where
- Winnebago County, 2.97 mi E of Larsen
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.180, -88.560
Thunderstorm wind gusts downed trees on Oakwood Road west of Neenah.
Thunderstorm Wind, Winnebago
- When
- July 2, 5:42 PM CST
- Where
- Winnebago County, 1.7 mi SW of Larsen
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.160, -88.640
Thunderstorms produced a wind gust to 60 mph as they passed northeast of Winneconne.
Hail, Calumet
- When
- July 2, 5:43 PM CST
- Where
- Calumet County, Darboy
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.230, -88.380
Nickel size hail fell at Darboy.
Thunderstorm Wind, Winnebago
- When
- July 2, 5:48 PM CST
- Where
- Winnebago County, 0.69 mi S of Oshkosh
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 44.010, -88.550
Thunderstorms produced large hail and wind gusts to 70 mph in Oshkosh. The gust caused a canopy to collapse at a car rental business, damaging five cars.
Hail, Winnebago
- When
- July 2, 5:48 PM CST to 6:00 PM CST
- Where
- Winnebago County, 0.69 mi S of Oshkosh
- Measured
- 1.75 in hail
- Property damage
- $250,000
- Reported by
- Trained Spotter
- Coordinates
- 44.010, -88.550
Thunderstorms produced golf ball size hail as they passed through Oshkosh. Approximately 500 homes and two dozen vehicles sustained at least minor damage as a result of the large hail in east-central Winnebago County.
Thunderstorm Wind, Winnebago
- When
- July 2, 5:50 PM CST
- Where
- Winnebago County, 0.69 mi S of Oshkosh
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.010, -88.550
Thunderstorms produced wind gusts to 60 mph that downed large tree limbs along 9th Avenue in Oshkosh.
Thunderstorm Wind, Winnebago
- When
- July 2, 6:08 PM CST
- Where
- Winnebago County, (Osh)wittman Fld Osh
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.980, -88.550
Thunderstorms produced a wind gust of 59 mph at Wittman Regional Airport in Oshkosh.
Heavy Rain, Winnebago
- When
- July 2, 6:11 PM CST to 6:42 PM CST
- Where
- Winnebago County, (Osh)wittman Fld Osh
- Reported by
- ASOS
- Coordinates
- 43.980, -88.550
Thunderstorms moving through Winnebago County produced 1.31 inches of rain in just 31 minutes at Wittman Regional Airport.
Thunderstorm Wind, Winnebago
- When
- July 2, 6:28 PM CST
- Where
- Winnebago County, 4.21 mi ESE of Fisk to 4.15 mi S of (Osh)wittman Fld Osh
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.930, -88.600
Thunderstorms produced wind gusts of 60 to 70 mph near Oshkosh.
Thunderstorm Wind, Forest
- When
- July 2, 7:00 PM CST
- Where
- Forest County, 0.84 mi SW of Wabeno
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.420, -88.680
Thunderstorm winds downed trees near the intersection of STH 52 and CTH W.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Wisconsin, July 2 to 6, 20129 deaths · 20 events
- Heat in Wisconsin, July 2 to 7, 20125 deaths · 50 injured · 13 events
- Flash Flood and Hail in Minnesota, July 2, 20121 death · $200,000 · 1.75 in hail · 47 events
- Excessive Heat in Iowa, July 2 to 6, 201210 injured · 11 events
- Flash Flood and Hail in Michigan, July 2 to 3, 2012$52,000 · 55 kt wind · 23 events
- Hail and Damaging Winds in Tennessee, July 2, 2012$95,000 · 55 kt wind · 8 events
- Flash Flood and Damaging Wind in Kentucky, July 2, 2012$100,000 · 65 kt wind · 3 events
- Hail and Damaging Winds in Louisiana, July 2 to 4, 2012$77,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Wisconsin, July 2, 2012$40,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in Minnesota, July 2, 20121.75 in hail · 30 events
- Flash Flood and Hail in Kentucky, July 2, 2012$20,000 · 1 in hail · 12 events
- Excessive Heat in South Dakota, July 2 to 6, 201224 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401249, 401251, 401252, 401253, 401254, 401502, 401473, 401256, 401491, 401522, 401492, 402597, 402601, 401519, 401503.